Colorado, 2015High Wind in Colorado, December 17 to 18, 2015
December 17 to 18, 2015 · NWS PUB · 1 event in 1 county or zone
Strong to high winds impacted the Pikes Peak Region. The summit of Pikes Peak had winds gusting up to 86 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to high winds impacted the Pikes Peak Region. The summit of Pikes Peak had winds gusting up to 86 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 17, 2:51 PM MST, 9 minutes earlier.
Area forecast discussion, Dec 17, 2:51 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
251 PM MST THU DEC 17 2015
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 251 PM MST THU DEC 17 2015
...WINDY ACROSS THE CENTRAL MOUNTAINS AND PIKES PEAK REGION
TONIGHT THROUGH EARLY THURSDAY...
UPPER TROF ALREADY EAST OF THE AREA THIS AFTERNOON WITH RESIDUAL
INSTABILITY SHOWERS PULLING SOUTHEASTWARD INTO KANSAS. LINGERING
LIGHT SNOW SHOWERS ACROSS THE CONTINENTAL DIVIDE WILL CONTINUE TO
DIMINISH THROUGH THE EVENING HOURS. WITH RELATIVELY CLEAR SKIES
SHOULD SEE A QUICK DROP IN TEMPERATURES THIS EVENING THROUGH
MIDNIGHT...THEN TEMPERATURES SHOULD START TO WARM AS LEE TROF
DEVELOPS AND DEEPENS OVERNIGHT...PARTICULARLY FOR THE LOWER EASTERN
SLOPES OF THE MOUNTAINS. AS THE UPPER JET SHIFTS EASTWARD
TONIGHT...STRONG FORWARD SHEAR WEAKENS...AND HIGH RES MODELS (SUCH
AS LOCAL 4KM WRF) INDICATE A WINDOW FOR MOUNTAIN WAVE DEVELOPMENT TO
OCCUR ACROSS THE EAST FACING SLOPES OF THE MOUNTAINS ACROSS NRN
PORTIONS OF THE FORECAST AREA...NAMELY PIKES PEAK AND THE RAMPART
RANGE...AND TO A LESSER DEGREE THE EASTERN SLOPES OF THE SAWATCH
RANGE. THESE AREAS COULD SEE HIGH WIND CRITERIA FOR A BRIEF
TIME...CENTERED AROUND THE 09Z TO 15Z TIMEFRAME. MODEL CROSS
SECTIONS SHOW FORWARD SHEAR DECREASING WITH EVEN A BIT OF REVERSE
SHEAR TOWARDS 12Z. CROSS-SECTIONS LOOK BEST TO THE NORTH ALONG THE
FRONT RANGE FOOTHILS...AND IT IS ALWAYS A TRICKY FORECAST TO
DETERMINE SOUTHWARD EXTENT OF THESE HIND WIND SET UPS. GIVEN THE
POTENTIAL...WILL HOIST A HIGH WIND WARNING FOR EXTREME WESTERN EL
PASO COUNTY...AND TELLER COUNTY FOR LATE TONIGHT THROUGH FRIDAY
MORNING. THE RAMPART RANGE...AND THE AIR FORCE ACADEMY WILL BE MOST
LIKELY AREA TO SEE HIGH WINDS DEVELOP TOWARDS 12Z FRIDAY.
MOUNTAIN WAVE SET UP BREAKS DOWN BY 18Z AS UPPER RIDGE TRANSITIONS
EASTWARD OVER CO. SHOULD SEE A NICE WARM UP ACROSS THE AREA AS MID
LEVEL TEMPS WARM IN RESPONSE. THERE IS SOME QUESTION AS TO HOW MUCH
MIXING WILL OCCUR ACROSS THE LOWER ARKANSAS RIVER ON FRIDAY...AND
KEPT TEMPERATURES ON THE COOL SIDE OVER THE PERSISTENT SNOW PACK
ACROSS THE SOUTHEAST PLAINS. -KT
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 251 PM MST THU DEC 17 2015
...ACTIVE WEATHER PATTERN FOR THE LATE WEEKEND AND BEYOND...
FRIDAY NIGHT-SATURDAY...MODERATE WESTERLY FLOW ALOFT ACROSS THE AREA
FRIDAY NIGHT BECOMES MORE SOUTHWEST THROUGH THE DAY SATURDAY...AS A
SHORT WAVE TROUGH MOVING ONSHORE ACROSS THE WEST COAST CONTINUES
INTO THE GREAT BASIN. PATTERN KEEPS DRY WEATHER AND A GENERALLY WARM
AIRMASS IN PLACE ACROSS THE AREA...THOUGH MODEL SOUNDINGS INDICATING
FAIRLY STOUT MID LEVEL INVERSIONS IN PLACE ACROSS THE EASTERN PLAINS
WITH LEE TROUGHING ACROSS THE I-25 CORRIDOR KEEPING LIGHT UPSLOPE
FLOW IN PLACE ACROSS THE EASTERN PLAINS AND BREEZY GAP WINDS FOR
AREAS WEST OF THE CORRIDOR. AT ANY RATE...SHOULD SEE HIGHS AT TO
WELL ABOVE SEASONAL AVERAGES IN THE 40S AND 50S ACROSS THE LOWER
ELEVATIONS AND MAINLY 30S ACROSS THE HIGHER ELEVATIONS.
SATURDAY NIGHT-MONDAY...SOUTHWEST FLOW INCREASES ACROSS THE AREA
SATURDAY NIGHT AND BECOMES MORE NORTHWEST THROUGH THE DAY SUNDAY AS
THE GREAT BASIN SHORT WAVE TRANSLATES ACROSS THE CENTRAL ROCKIES.
MODELS IN GENERAL AGREEMENT OF QUICK MOVEMENT OF THIS SYSTEM KEEPING
BEST CHANCES OF PRECIPITATION ALONG AND WEST OF THE CONTDVD LATE
SATURDAY NIGHT THROUGH SUNDAY AFTERNOON. QUICK MOVEMENT AND LIMITED
AVAILABLE MOISTURE WILL KEEP SNOW ACCUMS ON THE LIGHT SIDE...WITH 1
TO 4 INCHES POSSIBLE AND THE GREATEST AMOUNTS OVER THE CENTRAL MTS
THROUGH THE DAY SUNDAY. FURTHER EAST...STRONG WESTERLY WINDS OVER
AND NEAR THE HIGHER TERRAIN SATURDAY NIGHT WILL SPREAD ACROSS THE
EASTERN PLAINS THROUGH THE DAY SUNDAY...AS UPPER TROUGH AND BORA
FRONT CONTINUES ACROSS THE AREA. LOWS SATURDAY NIGHT WILL BE ON THE
MILD SIDE...WITH TEMPERATURES WARMING QUICKLY ACROSS THE EASTERN
PLAINS SUNDAY MORNING...BEFORE COOLING THROUGH THE LATE MORNING AND
ESPECIALLY THE AFTERNOON BEHIND THE FRONT. THE STRONG NORTHWEST FLOW
ALOFT ACROSS THE REGION SUNDAY NIGHT BECOMES MORE WESTERLY THROUGH
THE DAY MONDAY AHEAD OF STRONG EASTERN PACIFIC ENERGY MOVING ONSHORE
ACROSS THE WEST COAST. THIS WILL KEEP SLIGHT CHANCES OF SNOW ALONG
AND WEST OF THE CONTDVD AND NEAR SEASONAL TEMPERATURES ACROSS THE
AREA.
MONDAY NIGHT-THURSDAY...ACTIVE WEATHER PATTERN...ESPECIALLY ALONG
AND WEST OF THE CONTDVD...REMAINS IN THE OFFING WITH SEVERAL
DISTURBANCES EMBEDDED WITHIN STRONG WESTERLY FLOW ALOFT BRINGING
PERIODS OF SNOWFALL TO THE CONTDVD...ESPECIALLY FROM LATE MONDAY
NIGHT INTO EARLY WEDNESDAY...AS MOIST PACIFIC JET MOVES ACROSS THE
ROCKIES. MODELS DIFFER ON LOCATION AND AMPLITUDE OF THE SYSTEM
MOVING ACROSS THE AREA ON WEDNESDAY...WITH THE LATEST ECMWF
REMAINING THE FURTHEST SOUTH...GENERATING SOME SNOW ACROSS THE
EASTERN PLAINS WITH MOISTURE EMBEDDED IN FLOW OVERRUNNING A
STRONGER COLD FRONT ACROSS EASTERN COLORADO. GFS AND CANADIAN RUNS
ARE FURTHER NORTH AND KEEP THE PLAINS DRY ON WEDNESDAY. FOR
NOW...STAYED CLOSER TO THE DRIER BLENDED MODEL SOLUTIONS. ANOTHER
STRONG SYSTEM IS PROGGED TO MOVE ACROSS THE PACIFIC NORTHWEST
COAST THROUGH THE DAY THURSDAY WHICH COULD BRING SOME SNOW TO THE
CONTDVD FOR CHRISTMAS DAY. TIME WILL TELL WHERE IT GOES
THEREAFTER.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 251 PM MST THU DEC 17 2015
VFR CONDITIONS EXPECTED AT THE TAF SITES OVER THE NEXT 24 HOURS.
GUSTY NORTH TO NORTHEAST WINDS LATE THIS AFTERNOON WILL DIMINISH
AND EXPECT AREAS OF TURBULENCE AND LLWS IN AND NEAR THE
MOUNTAINS...ESPECIALLY AFTER MIDNIGHT AS MOUNTAIN WAVE DEVELOPS
ACROSS THE RAMPART RANGE. LOOKS LIKE BEST CHANCE FOR LLWS WILL BE
TO THE WEST OF KCOS CLOSER TO THE MOUNTAINS...SO DO NOT HAVE LLWS
IN THE KCOS TAF. ELSEWHERE SHOULD SEE LIGHT WINDS EXCEPT OVER AND
NEAR THE HIGHER MOUNTAINS WHERE MTN TOP WINDS WILL BE IN THE 40-50
KT RANGE. COULD STILL SEE SOME ISOLATED IFR CONDITIONS ACROSS THE
NORTHWEST SLOPES OF THE CENTRAL MTS IN -SN BLSN OVERNIGHT. -KT
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 11 AM MST FRIDAY
FOR COZ081-082-084-085.
&&
SHORT TERM...KT
LONG TERM...MW
AVIATION...KT
Hazardous weather outlook, Dec 17, 6:48 AM MST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
648 AM MST THU DEC 17 2015
COZ058>089-093>099-181400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
648 AM MST THU DEC 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL CONTINUE ALONG THE CONTINENTAL DIVIDE THIS MORNING
BEFORE DISSIPATING THIS AFTERNOON. THE EXCEPTION WILL BE THE
CENTRAL MOUNTAINS WHERE LIGHT SNOWFALL WILL LIKELY LINGER THROUGH
TONIGHT. SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE OVER THE
CENTRAL MOUNTAINS...WHILE THE REST OF THE CONTINENTAL DIVIDE COULD
SEE UP TO AN INCH.
LIGHT SNOW WILL FALL THIS MORNING OVER THE FAR EASTERN PLAINS BEFORE
EXITING INTO WESTERN KANSAS BY THIS AFTERNOON. LITTLE IF ANY SNOW
ACCUMULATIONS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FAST MOVING PACIFIC WEATHER DISTURBANCE WILL MOVE ACROSS THE
REGION SATURDAY NIGHT AND SUNDAY. THIS DISTURBANCE WILL BRING A
QUICK SHOT OF SNOW TO THE CONTINENTAL DIVIDE. A FEW INCHES OF
SNOW WILL BE POSSIBLE.
FROM MONDAY THROUGH WEDNESDAY...A RATHER MOIST JET STREAM WILL
STRADDLE COLORADO. THIS JET STREAM WILL BRING ON AND OFF SNOW TO
THE CONTINENTAL DIVIDE...ESPECIALLY THE CENTRAL MOUNTAINS.
MODERATE TO HEAVY SNOW ACCUMULATIONS ARE LIKELY.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE CENTRAL MOUNTAINS.
88/HODANISH
High Wind, Pikes Peak Above 11000 Ft
- When
- December 17, 3:00 PM MST to December 18, 12:00 AM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in Oregon, December 17 to 19, 20151 death · 1 injured · $2.9 million · 8 events
- High Wind in Oregon, December 17, 2015$39,000 · 80 kt wind · 2 events
- High Wind in Wyoming, December 17 to 18, 201568 kt wind · 26 events
- Heavy Snow in Oregon, December 17 to 18, 20158 events
- Heavy Snow and Winter Weather in Washington, December 17 to 18, 20157 events
- Lake-Effect Snow and Winter Weather in Michigan, December 17 to 19, 20155 events
- Heavy Snow in Washington, December 17 to 18, 20155 events
- Dense Fog in Virginia, December 17 to 18, 20155 events
- Heavy Snow in Oregon, December 17 to 18, 20154 events
- High Wind in Oregon, December 17 to 18, 201570 kt wind · 4 events
- Dense Fog in Maryland, December 17, 20153 events
- Heavy Snow in Idaho, December 17 to 18, 20153 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606986.